Cold or Flu; Which Do You Really Have?
It's a familiar cry at this time of year; “My head hurts, my nose is streaming. I think I've got flu!"
But do you really? And do you actually know the difference between having a cold and suffering from flu? Most people don't. Colds will leave you feeling unwell for a few days, whereas flu can make you feel ill for up to a week and, if left unchecked, can also result in serious health problems like pneumonia.
According to recent figures, flu patient numbers this year in England, Wales and Northern Ireland are the highest for three years. In Wales alone, GP surgeries and hospital admissions have increased with 277 confirmed cases since mid-December, which in turn is contributing to overloaded A&E units with some having to close their doors. Many of these A&E trips could be avoided if people recognised their flu symptoms sooner.
That's why we've put together this helpful guide so that you can spot the main differences between a cold and flu.
There are more than 200 different strains of the rhinovirus (cold virus) but the majority of them will begin with a sore throat that normally only lasts for a couple of days. A runny or stuffy nose will often take hold after this, followed by a cough on the fourth or fifth day. A fever is more common in children but a mild fever can be present in adults.
Symptoms usually last about a week but you're only contagious for the first three days. You can normally treat a cold with over the counter medication, however if your symptoms aren't improving after a week then the viral infection may have become a bacterial infection, in which case you may need some antibiotics.
Cold symptoms can sometimes be mistaken for allergic rhinitis, due to allergy and hayfever. Tablets and other treatments will help to eliminate these symptoms.
If you're eating your tea while you read this, you may want to skip this part.
When suffering from a cold, the nose usually fills with watery nasal secretions for the first few days. This is because the virus has multiplied in the mucous membrane cells of your nose, creating an inflammation reaction. More blood is sent to these membranes with more body water leaking out between the cells of the mucous membranes in order to flush out the foreign organisms. This is a natural reaction and doesn't normally mean you've developed a sinus infection.
The colour of it will let you know how sick you are, clear and colourless is fine, yellow or green will indicate a viral or bacterial infection because your body is sending leukocytes to fight the infection in the mucous membranes.
Like colds, there are different strains of flu. Flu vaccines attack the 2 main strains; influenza A (H3N2) and Influenza B.
Influenza A viruses are able to infect animals, hence why we hear of different strains like avian and swine flu when there is an epidemic. The main strain of influenza is the A2 virus, which is the common seasonal flu. Type B flu is only found in humans and usually less severe than type A viruses. They aren't classified by subtype and don't cause pandemics. Seasonal flu symptoms are usually more severe than a cold and appear a lot quicker. These include a sore throat, headache, fever, muscle aches, congestion, exhaustion, and a cough. However, common colds rarely show a temperature higher than 100-102F.Flu symptoms are contagious 1 day before the symptoms start to show themselves and remain contagious up to 7 days after feeling ill.
The best treatment for coughs, colds and flu is to grab some decongestants, pain relievers, cough or cold medicine and go to bed. You can always prevent the flu in the first place by popping down to your local GP or pharmacist for a flu jab.
Remember, both colds and flu are caused by viruses so antibiotics won't have any effect on them. You're much better off having a big bowl of chicken soup. No this isn't just an old wives tale, chicken soup has been found to have anti-inflammatory properties that are soothing for both colds and flu.
Always read the label prior to using any product and do not exceed the stated dose. Don't take paracetamol-containing products with other cold or decongestant products that contain paracetamol. Consult your doctor before taking any medicines. If symptoms persist consult your doctor. Keep all medicines safely away from children. If you are unsure about your health condition always speak to a medical professional. All content on this website is for information purposes only and should not be taken as professional medical advice.